Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Aberdeen, SD

June 29, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2002, 7:00 PM MDT for Corson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2002, 7:00 PM MDT (01:00 UTC)
Expired
Jun 29, 2002, 7:45 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:15 PM MDTThunderstorm Wind 52 ELittle Eagle, SDSixty mph winds downed some tree limbs and also blew a shed door off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
3920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 300100
SVRABR
SDC031-300145-
/NEW.KABR.SV.W.0133.300100-300145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM MDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 745 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF LITTLE EAGLE...OR ABOUT 15
  MILES SOUTH OF MCLAUGHLIN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE EAGLE AROUND 710 PM MDT
  MAHTO...MCLAUGHLIN AROUND 730 PM MDT
  KENEL AROUND 745 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4562 10104 4553 10072 4587 10039 4595 10070

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:05 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 2:05 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT SAT JUN 29 2002

MAJOR ISSUES WITH THIS AFTN PACKAGE REVOLVE AROUND PCPN CHCS TONIGHT
FOR THE WEST...AND PCPN CHANCES MONDAY FOR THE EAST. CURRENTLY TEMPS
ACROSS FAR WRN CWA HAVE WARMED ENOUGH TO ERODE CAP. SOME ISOLD CU
STARTING TO FORM...BUT NOTHING ORGANIZED YET. MODELS DIFFER SLIGHTLY
ON THE FINER DETAILS...WITH THE AVN SEEMING TO DO A BETTER JOB IN
THE NEAR TERM. DRYLINE CONTS TO PUSH E...WITH DWPTS FALLING NICELY
ON THE WRN SIDE OF BOUNDARY. WITH LARGE DWPT SPREAD OUT WEST...FEEL
THAT IF ANY TSRA DEVELOP...WILL BE WIND MAKERS WITH VERY LITTLE PCPN
TOUCHING GROUND. DRY LIGHTNING COULD ALSO BE REAL THREAT. ALSO
HELPING PSBL TSRA FORMATION WILL BE GOOD 85H-7H FRONTOGENESIS TAKING
PLACE BETWEEN 00Z-06Z SUNDAY. BOTH AVN AND ETA AGREE ON THIS
FEATURE...WITH DECENT 7H Q-VECTOR CONVERGENCE. BEST THETA-E FORCING
TAKES PLACE ALONG THE ERN CWA...BUT WITH 7H TEMPS PROGGED TO BE +13
TO +15 AT 7H...CAP MAY WEAKEN...BUT NOT BREAK. PROBABLY WILL SEE
SOMETHING SIMILAR TO LAST NIGHT...WHERE ENOUGH SPRINKLES LANDED ON
ASOS TO REGISTER A TRACE. WILL MENTION SMALL POPS FOR KMBG
AREA...AND LEAVE EVERYBODY ELSE DRY. TROF/FRONT PUSHES THROUGH ON
SUNDAY...WITH LOWER DWPTS AND SLIGHTLY COOLER(RELATIVE TO TDY)
TEMPS. SUNDAY SHOULD ACTUALLY BE A NICE DAY WITH LIGHTER WNDS AND
COOLER TEMPS.

NEXT CONCERN SHOWS UP LATE SUNDAY NIGHT INTO MONDAY. AVN/ETA BOTH
SHOW GOOD 7H WAVE PUSHING THROUGH DURING THE DAY ON MONDAY...WITH
THE AVN A BIT SLOWER. GOOD 7H THETA-E FORCING SEEN WITH MODERATE
AMOUNTS OF 85H-7H FRONTOGENESIS TAKING PLACE. HOWEVER...THERMAL
RIDGES AT 8H AND 7H RETURN...AND NOT SURE THAT WE WILL WARM UP
ENOUGH TO REACH CONVECTIVE TEMPS. DWPTS REBOUND QUICKLY ON
MONDAY...WITH LOWER 70S EXPECTED ALONG I-29 CORRIDOR. ETA SEEMS TO
LATCH ONTO CAPPING IDEA...WHILE AVN IS REAL BULLISH WITH PCPN ON
MONDAY. FOR NOW WILL CONT HOT AND DRY FCST FOR MONDAY.

GUIDANCE TEMPS SEEMED BALLPARKISH...WITH EXCEPTION OF TUESDAY.
APPEARS THAT GUIDANCE MAY BE A BIT TOO LOW. WENT A CATEGORY ABOVE
GUIDANCE FOR TUESDAY.

.EXTENDED DISCUSSION...

EXTENDED REMAINS A QUANDARY. THIS TIME THE EXT AVN WANTS TO LATCH ON
TO A TROUGH/COOL FRONT AND DRAG IT DOWN INTO NEBRASKA AND IOWA AND
KEEP IT THERE UNTIL THURSDAY. THIS WOULD MEAN A SIGNIFICANT CHANGE
IN MAX TEMPS WED AND THUR OF EXTENDED. THIS DRASTIC SLOW DOWN IN THE
AVN MAY BE ANOMALOUS SINCE LAST FEW RUNS HAVE SHOWCASED A BIT OF A
FASTER WARM FRONT RETURN SCENARIO. MAJORITY OF OTHER EXTENDED MODELS
STILL HAVE A SOLUTION THAT BRINGS RETURN OF WARM FRONTAL BOUNDARY TO
NORTH OF CWA BY WEDNESDAY...SIMILAR TO EXT AVN EXCEPT THAT THEY ARE
ALL A BIT FASTER. AVN EXTENDED PRECIP FORECAST CONTINUES TO PEG A
LARGE AREA OF > .25 INCH PRECIP OVER CWA THROUGHOUT DAYS 5 THROUGH
7. FOR NOW...WILL LEAVE PRECIP OUT OF EXTENDED AS GUIDANCE NUMBERS
ARE NOT VERY HELPFUL OR SIGNIFICANT.

.ABR...NONE.
HINTZ/DORN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.